Flecainide and premature beats

I have been taking 200mg daily of Flecainide for eighteen months with great success as far as AF and SVT are concerned. Just recently, after a very mild gastric upset I started to be plagued by both atrial and ventricular ectopics each day, wobbly legs and shortness of breath.

Obviously, my concern is that my AF is getting steamed up to get going again. Can anyone share similar experiences - good or bad - as I like to know what I am dealing with. Horrible things :( maybe they will just go away :)

20 Replies

oldestnewest
  • I went through a period when I was having ectopics every third. fourth,. fifth etc up to eleven and back to three for some time. They stopped just as quickly as they started but then again I wasn't on any drugs at the time. There seems to be no logic to any of it. Try to relax and enjoy Christmas.

  • You've said it Bob - no logic, rhyme or reason to AF and a jumpy heart. I think acceptance is some of the battle. Have a good Christmas yourself.

  • I am on quite a high dose of flecanide following an unsuccessful ablation and awaiting the second. Out of the blue one day the flecanide stopped working and i went in to almost continual A.F. and when i wasnt in A.F. i was in some other atrial tachycardia with a heart rate of 95 when it is usually in the 50s. I was already on the maximum dose so i just had to sit it out till my ablation date. This went on for about 6 weeks then just as suddenly i went back into N.S.R. with heart rate of lower 50s and that is how it has been ever since! So, what is that all about?!

    As with Bob there seems to be no logic. I like to be in control so that was hard to accept but i must admit that i am learning to go with the flow and not try and second guess what is happening.

    You may find that these ectopics come and go on their own and if they dont go you will want to investigate further but for now there is probably nothing you can do so try to relax a bit. Easier said than done i know.x

  • Thank you dedeottie. Such strange behaviour you describe as if your heart had gone into a different gear for a while. Like you, I like to understand what is going on and 'do something' but AF is so unpredictable.

    I'm hoping they will subside as I find the breathlessness a pain in the rear. It surprised me that 200mg didn't keep things calmed down - but I did expect that the arrhythmias would start again, so this is good practice in coping and trying to ignore what is going on.

    I hope your second ablation is successful and you can kiss Flecainide goodbye. xx

  • I'm sorry your system seems to be upset just now and hope it settles. I'm on 300mg flecainide daily and I certainly notice odd single ectopics if my bowel is not regular or bloated (sorry!)

    I'm intrigued as to how you differentiate between atrial and ventricular ectopics ....

  • Thanks Tototcx. When I had AF, it was always accompanied by awful gut troubles, so I'm thinking that things are reversed this time - gut trouble first followed by bumps and jumps.

    Regarding ventricular or atrial ectopics - I have an Alivecor and the ventriculars look like big wide beats below the line (negative on a graph) but atrials are like fairly normal beats but irregular. i suspect that ventricular ectopics are 'heavier' and seem to cause a longer pause. Sorry, doesn't sound too scientific!

  • It's so fabulous to have this forum , I also take 300 mgs of Flecanaide daily and am wondering if anyone has tingling in their body from this drug. I've been on it for years but Cardiologist has recently increased my dosage to control my AFib. The tingling and throbbing in my body has gotten worse with this increase. It's hard to get answers as to the relation with the drug. I'm seeing a Naturopath who put me on lots of supplements because she believes it's a central nervous issue related to cause of A Fib. I would appreciate any opinions as I'm so frustrated. Merry Christmas to all .

  • I certainly get itching in my hands about an hour after my last dose of the day which I think is related to the flecainide . There is a side effect of peripheral neuropathy which is tingling or itchiness. It depends on how bad it is for you and if you're worried I'd recommend speaking to your doctor. I'm prepared to put up with minor itching to have no AF!

    Hope this helps ☺

  • Thank you for your advice . I've been seeing a chiropractor because also lower back pain. I've had no relief of nerve pain so that's why wondering if it's a side affect of Flecanaide . I will keep searching for answers. Again thank you and enjoy the holidays!

  • I have been on 200mg Flecainide for a similar time. I do get the occasional ectopic and think Oh no but then they don't reoccur for days or weeks. Maybe its the Vagus Nerve and the gastric side needs strengthening, which is where I have just taken advice from an Alternative Practitioner.

    Broadly, what I have been advised is having a hot drink first in the morning, keeping food simple (Christmas is going to be a challenge!) i.e. not too many ingredients in dishes and larger portions of one thing rather than lots of small portions of different things e.g. breakfast either porridge or egg & bacon not both and reduced dairy and more dried fruit rather than fresh out of season things.

    Happy Christmas to you and everyone else here.

  • Your dietary advice is very interesting orchardworker as I've had very occasional ectopics but I suspected this run of them had a cause - and they followed a gastric problem.

    I try to follow a plain, natural diet with plenty of fish and vegetables - no alcohol or caffiene. I'm intrigued by the suggestion of one larger portion rather than several small - presumably to avoid clashes in digestion? I've been avoiding most fruit, except bananas and grapes and all dried fruit - so no Christmas pud :(

    Thank you and have a very Happy Christmas, too.

  • Thank you Finvola, re larger portions I have for a couple of years now been trying to max out with all types of quality foods, which is fine but evidently my stomach has had to work too hard dealing with the different digestive process for each. Every day's a school day!

  • I had an ablation a few months back and have been pretty well controlled since with flecainide only as a PIP. However the same can't be said for ectopics which have plagued me pre and post ablation. My cardiologist seemed to think the Flecainide would have little effect on the ectopics and prescribed a low dose of Bisoptopol to, as he put it, "take the edge off"the ectopics. The Biso doesn't stop them but does make me feel less edgy. With ectopics I genuinely find that trying to relax, eating sensibly, plenty of water and no alcohol or caffeine( yes I know it's Christmas!) does help. Also, I have never found a direct link between my ectopics and AF ie one doesn't necessarily follow the other. Good luck and as others have said they can disappear seemingly at random and I hope they ease off for the festivities. Merry Christmas to you and all the other forum elves who are always so helpful.

  • You have my sympathy regarding the ectopics Bob56 - I find them a real misery, but I'm cheered somewhat by your comment that they may not be a precursor to the return of AF. I wonder why Flecainide doesn't stop them as they must have an electrical focus but Bisoprolol is more useful? (I take 1.25mg Bisoprolol) Very interesting advice from your cardiologist.

    Many thanks for your post and have a really Happy Christmas too.

  • Just to answer your point about why Flecainide might not help the ectopics, I can't give you a scientific reason, but I had been on a Flecainide regime for about 15 years before I started getting ectopics and even when I increased the dose it didn't seem to have any effect. With Bisopropol, there is no doubt that it will slow your heartbeat, even at a low dose, and I think my cardiologist felt it would lessen the thumping feeling you get when the ectopics are active. I was told I could up my dose temporarily from 1.25 mg up to 5mg if it had any sort of beneficial effect on the ectopics. You might want to raise this with your specialist, although I rarely go to the higher does as my heart rate isn't high to start with, and I get a bit nervous if it drops down too much! Of course others on the forum wil also point out that higher doses of bisopropol can leave you feeling weak and washed out so as always it is swings and roundabouts.

  • Thank you Bob - I intend to discuss ectopics with my EP at the next visit and will certainly mention Bisoprolol but with some care as I originally took 2.5mg but he halved it when I started Flecainide as I found it made me very weak and breathless.

    You spent a long time on Flecainide before having an ablation - I would like to hope that Flecainide could be my friend for as long!

  • Hello I get ectopics almost every day, I`m on Pradaxa and Nebivalol (bet blocker) also many `miss-beats` and I also wonder is it building up to another AF episode. A very happy and peaceful Christmas to you all, and trusting for good health by the grace of God, for the New Year. We are off to York this morning for 3 days leaving our family to do their ever first Christmas lunch.... I think we deserve it after 48 years of cooking for 11 to 14 on Christmas day. God bless you all

    Pat

  • Thank you Pat - enjoy your Christmas break and let someone else do the cooking!

    Happy Christmas.

  • Flecainide is a very powerful drug with lots of potentially significant side effects. Not all of the side effects occur right away, and of course your heart's electrics can continue to change too. So ask your EP. Hopefully that's who you are working with.

  • Thank you cheryl - I plan to discuss ectopics with my EP at the next visit in the spring. They seem to be a familiar 'friend' to many posters here - definitely unwelcome visitors.

You may also like...